Florida, 2024

Drought in Florida, May 28 to 31, 2024

May 28 to 31, 2024 · NWS MFL · 1 event in 1 county or zone

Long term late winter/spring rainfall deficits of up to 8 inches led to very dry conditions across Glades County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Long term late winter/spring rainfall deficits of up to 8 inches led to very dry conditions across Glades County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 28, 6:44 AM EST, 16 minutes earlier.

Area forecast discussion, May 28, 6:44 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Miami FL
744 AM EDT Tue May 28 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 310 AM EDT Tue May 28 2024

Shower and thunderstorm chances will increase today as troughing moves
into the eastern US displacing the mid-lvl ridge which had been in place
over our area the last couple days. At the same time a weak cold front
will shift into the vicinity of Northern Florida and then largely stall
north of the area for much of the upcoming week. A warm and moist airmass
will be in place over SFL with highs once again increasing well into the
90s area-wide and peak heat indices into the triple digits. Heat indices
may increase over 105 degrees over portions of the area, with some
potential for some sites over the east coast meeting heat advisory
criteria, however expect convective initiation to be early enough in the
afternoon to limit the duration component of our heat criteria. The
low-lvl mean flow will still have a mean westerly component, making the
east coast sea breeze once again the main forcing mechanism for convection
and also focusing the highest rain chances over the eastern Interior and
east coast metro.  Deep-layer flow will remain weak (albeit increasing
slightly as a shortwave approaches) so don't expect convection to be
particularly organized, although strong winds from individual cell
microbursts will remain a threat given steep low-lvl lapse rates and
DCAPE in excess of 1000 J/kg. Cooling temperatures aloft (particularly
over Palm Beach county) will result in some hail potential as well,
although not particularly confident in the large hail potential.

The overall synoptic setup will be pretty similar on Wednesday with the
stalled front remaining north of the area, local winds being largely
driven by sea-breeze circulations, and hot temperatures persisting.
Convection will once again be sea-breeze driven although spatial coverage
may be a little more equitable as westerly synoptic flow weakens allowing
for greater inland progression of the sea breeze. Convective coverage and
intensity may be marginally lower than today given the lack of shortwave
forcing and somewhat warmer mid-lvl temperatures, however on the whole
scattered coverage (i.e. 35-50 PoPs) seem reasonable.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 310 AM EDT Tue May 28 2024

Longwave troughing will persist over the eastern CONUS through the
long-term period, with the low-lvl flow trending a bit more easterly
Thursday/Friday. This will tend to focus the best convective chances over
the Interior and west coast, with generally scattered coverage expected.
Hot conditions should prevail with the front remaining stalled north of
the area, but highs may drop a couple degrees over the east coast due to
the quicker diurnal sea breeze progression.

Easterly flow will become more established this weekend into early next
week as stronger high pressure builds north of the area, with guidance
now generally coinciding that the previously stalled boundary will
actually (in a surprising turn of events for early June) make it through
the area. Temperatures will cool closer to seasonable normals with
forecast highs in the mid to upper 80s on the east coast and lower 90s
over the west coast and Interior. Thunderstorm chances will be reduced
behind the boundary as more stable air filters in, although some
quick-moving coastal convergence induced showers will be possible.

&&

.AVIATION...
(12Z TAFS)
Issued at 741 AM EDT Tue May 28 2024

A few showers around the Atlantic sites may bring brief periods of sub
VFR early this morning, but generally VFR conditions will prevail
at all terminals through around 18Z. Then some sub VFR periods
will be possible with VCSH/TS, especially over the Atlantic sites.
Light and variable winds will shift from SW to SE around 10kt
through 18Z. Only exception will be KAPF where Gulf breezes will
again bring westerly flow after 17Z.

&&

.MARINE...
Issued at 310 AM EDT Tue May 28 2024

Overall light to moderate S-SE flow will continue through the
middle of the week over the Atlantic waters. There may be a brief
period of cautionary winds this afternoon and early evening
across the northern Atlantic waters, but seas will remain low.
The Gulf waters will likely see more westerly flow through the
period, particularly over the near-shore waters in the afternoon
given the onshore progression of the Gulf breeze each afternoon.
Isolated showers and thunderstorms will be possible today with
increasing storm chances Tuesday and through the middle of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            93  79  93  79 /  60  50  50  30
West Kendall     94  75  95  75 /  60  40  50  30
Opa-Locka        94  78  94  77 /  60  50  50  30
Homestead        92  76  93  77 /  60  40  40  30
Fort Lauderdale  92  78  92  79 /  60  60  50  30
N Ft Lauderdale  93  78  93  78 /  70  50  50  30
Pembroke Pines   96  79  96  79 /  60  50  50  30
West Palm Beach  95  75  93  76 /  60  40  40  20
Boca Raton       94  76  93  77 /  60  50  50  30
Naples           92  78  93  77 /  30  10  30  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...Culver
Hazardous weather outlook, May 28, 3:09 AM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
409 AM EDT Tue May 28 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
290815-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
409 AM EDT Tue May 28 2024

...Peak Heat Indices over 105 degrees today...
...Scattered Thunderstorms Primarily SE Florida...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and Tonight

Thunderstorms: Scattered showers and thunderstorms will be possible
today, with the highest coverage expected over the eastern half of
the Peninsula. Some of these storms could be strong, capable of gusty
winds, small hail, frequent lightning, and locally heavy rainfall.

Heat Index: Heat indices will approach 105 over SFL today, and could
reach 105-110 degrees briefly over portions of the east coast this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms will be possible through the remainder
of the workweek. Any storm will be capable of gusty winds, frequent
lightning, and heavy downpours.

Peak Heat Indices of 100 to 105 are possible through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Glades

When
May 28, 7:00 AM EST to May 31, 11:59 PM EST
Where
Glades forecast zone
Reported by
Emergency Manager
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

Prolonged spring rainfall deficits of up to 8 inches, or 25 to 50 percent of normal, across Glades County led to the development of severe drought (D2) conditions. Keetch-Byram Drought Index was over 600 across the area, and a burn ban was implemented for Glades County. The level of Fisheating Creek in Palmdale got down as low as 0.10 feet.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186041.